Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 1998, 1:14 PM EDT for Pender County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1998, 1:14 PM EDT (17:14 UTC)
- Expired
- May 23, 1998, 1:55 PM EDT
- In force
- 41 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
966
WUUS1 KILM 231717 RRA
SVRILM
NCC141-231755-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
114 PM EDT SAT MAY 23 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 155 PM EDT
* AT 112 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 8 MILES NORTH OF BURGAW
MOVING SOUTHEAST AT 30 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
WILLARD BY 120 PM EDT
WATHA BY 125 PM EDT
BURGAW BY 135 PM EDT
MAPLE HILL BY 140 PM EDT
A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
HEWITT/FUNDERBURKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:00 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 23, 10:00 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1000 AM EDT SAT MAY 23 1998 DISC: INITIAL AREA OF PRECIP ACRS CWA NOW INTO CSTL WTRS. SATLT IMAGERY INDCTS MOST AREAS WILL SEE A LTL SUNSHNE. WRM FRNT APPRS TO BE STRCHNG FRM AVL TO CLT AND ILM AT 12Z AND WITH INSTABLTY AS SHWN BY THIS MRNGS RAOB WLL SRVE AS A FOCUS FOR TSTM ACTVTY THIS AFTN. MODIFIED SNDNG PRODUCES CAPE OF ARND 1400 AND WITH DECENT SHEAR/HELICITY XPCT SOME CLD BE SEVERE. ALSO UNLIKE PREV DAYS THERE IS NO CAP TO LIMIT DVPMT. CWF: LIGHT WINDS ON THE WTRS MAKES FOR A DIFFCLT FCST IN TERMS OF WND DRCTN. MAY HAVE TO PLAY W/SOME OF THE DRCTNS IN CRNT FCST. .MHX...NONE. DB
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:00 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 35 min |
| May 23, 2:38 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 47 min |
| May 23, 2:46 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 49 min |
| May 23, 3:07 PM EDT | Tornado Warning | ILM | New Hanover | 33 min |
| May 23, 4:42 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 48 min |
| May 23, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.